MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Back to Search Results |
| Model Number |
APB-3-8-3D-ES |
| Medical Device Problem Code |
Stretched (1601)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
09/11/2024
Type of Reportable Event
Malfunction
Event or Problem Description
Medtronic received a report that a marathon catheter ruptured/broke with onyx.The patient was undergoing surgery for treatment of an arteriovenous malformation/malformation mass.The abnormality was not located in the eloquent region.It was noted the patient's blood flow was normal and vessel tortuosity was moderate.The access vessel was the femoral artery with a diameter of about 8mm.It was reported that the surgeon was treating the aneurysm malformation, establishing the access, and putting the floating microcatheter marathon in place.The guidewire was removed and the coil filling began.The first apb-3-8 coil was found to be stretched during the hoop formation and adjustment process and then it was removed with the marathon.Then the microcatheter was put in place again with the guidewire, and the second coil 3-6 was used to continue the operation.After filling two coils, the surgeon began to inject onyx.It went smoothly at first, but resistance was found when the catheter was removed after injecting one glue.The surgeon gently pushed and pulled and moved the microcatheter, and then pulled it out of the body.At this time, it was found that the distal tip of the pulled-out microcatheter was broken, and then the broken tip was not found in the guiding.Considering that the embolization was complete, the surgery was completed.There was no friction or difficulty during delivery.The injection rate was 0.1 ml/min.The reported devices and any accessory devices were prepared and the catheter was flushed as indicated in the instructions for use (ifu).No patient symptoms or complications were associated with this event.Ancillary devices include a 6f puncture sheath, 6f guiding catheter, marathon microcatheter, mirage guidewire, and onyx.Additional information was received that there were no issues that resulted in the coil stretch that was found.When the hoop was formed and the coil was filled normally, the coil was stretched.Tip detachment occurred when the catheter was removed from the body.There was no resistance when the marathon was being advanced.The catheter tip was embedded in the onyx cast but it could be moved.After the glue injection, the catheter was also removed from the body.The catheter tip was left in the patient.There are no future plans currently to retrieve the catheter tip.The soft section 2-3 cm was broken.There was no kink or damage noted on any of the devices.Additional information received reported the customer recalled that the catheter tip was expected to be in the posterior temporal branch of the middle cerebral artery.
Additional Manufacturer Narrative
H3: product analysis as found condition: the axium prime coil was returned for analysis within a shipping box and a plastic bio-pouch.Damage location details: no bends or kinks were found with the axium prime pusher.The axium prime implant coil was found still attached to the pusher.However, the implant coil was found stretched and extending out from within the introducer sheath, with the polypropylene filament broken.Conclusion: based on the device analysis and reported information, the customer¿s ¿coil stretch¿ report was confirmed as the axium prime implant coil was found stretched.The implant coil can become stretched due to lack of hydration before the procedure, failure to maintain a continuous flush, tortuous anatomy, the coil is not retracted in a one-to-one motion with the implant pusher during repositioning, pushwire rotation, advancing the coil against resistance, or use of an incompatible catheter.In this event, it is likely the use of an incompatible catheter contributed to the reported event.The marathon catheter has a labeled inner diameter (id) of 0.013 inches.As indicated in the instructions for use (ifu), ¿axium¿ prime detachable coils should only be delivered through a microcatheter with a minimum inside diameter of 0.0165¿¿0.017¿ with two marker bands.¿ therefore, the marathon catheter is not compatible with the axium prime coil.The axium prime coil was prepared prior to use (which includes hydration), and the patient¿s vessel tortuosity was moderate, ruling out ¿lack of hydration¿ and ¿vessel tortuosity¿ as potential causes.Lack of continuous flush, retraction in a one-to-one motion, pushwire rotation, and advancing the coil against resistance could not be ruled out as potential causes.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
Event or Problem Description
Additional information received reported the distributor has confirmed with the customer that it happened during the onyx embolization procedure.The coil was first filled with marathon, and then the catheter tip was found to have fallen off when the glue was applied.After the hospital returned the product to the warehouse, the distributor treated it with iodophor and sent it out by express.
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.